Alert archive / New Mexico / Tornado Warnings in 2019

Tornado Warning 11, NWS Albuquerque, NM

May 26, 2019Roosevelt County, New Mexico

NWS Albuquerque, NM issued this tornado warning at May 26, 2019, 7:18 PM MDT for Roosevelt County, New Mexico. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2019, 7:18 PM MDT (01:18 UTC)
Expired
May 26, 2019, 8:00 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Roosevelt County, NM

What was reported inside it

TimeReportWhereRemark
May 26, 7:36 PM MDTTORNADO5 E Dora, NMREPORTED VIA TWITTER.
May 26, 7:40 PM MDTTORNADO5 E Dora, NM
May 26, 7:49 PM MDTTORNADO4 Ese Rogers, NM
May 26, 7:55 PM MDTTORNADO8 Nne Causey, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:41 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

796 
WFUS55 KABQ 270118
TORABQ
NMC041-270200-
/O.NEW.KABQ.TO.W.0011.190527T0118Z-190527T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
718 PM MDT Sun May 26 2019

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  Southeastern Roosevelt County in east central New Mexico...

* Until 800 PM MDT.

* At 718 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Dora, or 19 miles south of Portales, moving east
  at 35 mph.

  HAZARD...Tornado and tennis ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Dora around 730 PM MDT. 
  Rogers around 740 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3375 10354 3392 10362 3421 10317 3401 10304
      3384 10305
TIME...MOT...LOC 0118Z 248DEG 31KT 3390 10342 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

Guyer
2 follow-up statements
457 
WWUS55 KABQ 270129
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
729 PM MDT Sun May 26 2019

NMC041-270200-
/O.CON.KABQ.TO.W.0011.000000T0000Z-190527T0200Z/
Roosevelt-
729 PM MDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHEASTERN ROOSEVELT COUNTY...
    
At 729 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Dora, or 18 miles south of Portales, moving
northeast at 40 mph.

HAZARD...Tornado and tennis ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Rogers around 740 PM MDT. 
  Arch around 750 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3377 10343 3398 10353 3421 10317 3401 10304
      3384 10305
TIME...MOT...LOC 0129Z 239DEG 37KT 3391 10331 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

Guyer
717 
WWUS55 KABQ 270140
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
740 PM MDT Sun May 26 2019

NMC041-270200-
/O.CON.KABQ.TO.W.0011.000000T0000Z-190527T0200Z/
Roosevelt-
740 PM MDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST
CENTRAL ROOSEVELT COUNTY...
    
At 740 PM MDT, a confirmed tornado was located near Dora, or 17 miles
southeast of Portales, moving northeast at 35 mph.

HAZARD...Damaging tornado and ping pong ball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
east central Roosevelt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3380 10328 3403 10345 3421 10317 3401 10304
      3384 10305
TIME...MOT...LOC 0140Z 246DEG 31KT 3395 10323 

TORNADO...OBSERVED
HAIL...1.50IN

$$

Guyer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 26, 5:43 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 26, 5:43 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
543 PM MDT Sun May 26 2019

.AVIATION...
00Z TAF CYCLE
Severe weather impacting much of the eastern plains through 03Z with
large hail, damaging winds and an isolated tornado. Winds will begin
to taper off after 00Z in the west and central area impacted by gusty
thunderstorms. VFR conditions expected everywhere after 06Z.

&&

.PREV DISCUSSION...224 PM MDT Sun May 26 2019...
.SYNOPSIS...
An active afternoon and evening of weather on the eastern plains as
convection is beginning to fire along the dry line. Dry thunderstorms
a concern farther west as well into the evening. The east will finally
dry out Monday as the west coast storm moves east toward the four
corners region late Monday. Strong winds are expected in southern and
especially eastern areas Monday afternoon. Showers will be delegated
to the northwest. Temperatures will turn cooler. The storm will move
away Tuesday leaving mostly dry and cool weather. The next trough
wills wing through Wednesday with a back door cold front into the
east Wednesday night. Return flow moisture may re-activate the eastern
plains with daily rounds of showers and storms for the end of the
week into the weekend.

&&

.DISCUSSION...
Severe weather a threat through early to mid evening across the
eastern plains with deep moisture and instability to go with decent
lower level inflow. Some dry storms with lots of high based CU
developing within the thin layer of mid-level moisture seen on
morning soundings in western and central NM. Strong outflow winds
may create some virga bombs into early evening in central and western
zones. Dry later tonight everywhere.

The western storm will move to the Great Basin Monday and four corners
region Monday night before lifting northeast Tuesday. Surface cold
front will follow from west to east Tuesday, with a weak back door
front sneaking into the northeast Tuesday night. Biggest concern
Monday will be the winds, with advisory criteria winds over much of
the south and east. Any showers/storms will be in the northwest
closest to the approaching system. Tuesday will be mostly dry with
less wind, but with below normal temperatures.

A weak short wave trough in the northwest flow will cross NM
Wednesday with showers and storms in the west and north and below
normal high temperatures continuing. A healthier back door front push
will move south across all the east Wednesday night. Return flow
moisture Thursday into the weekend may set up another dry line in
the east with daily rounds of showers and thunderstorms. High
temperatures will increase while winds will not be too strong.

CHJ

&&

.FIRE WEATHER...
Strong south to southwest winds will begin to taper off after
sunset this evening. The threat of erratic gusty winds from dry
thunderstorm activity has increased over the western half of the
state focusing over the middle RGV then extending into the Central
Highlands and far Northeast Highlands this evening. Meanwhile, the
dryline is oriented just west of the Pecos River, and just east of
Las Vegas to Raton this afternoon. Strong to severe storms will
develop along this line before quickly moving northeast capable of
producing frequent lightning, large hail, locally heavy rainfall, and
strong downburst winds.

Strong southwest winds peak in strength Monday, focusing through
FWZ103 with peak gusts up to 50kts. The dryline will keep early
morning moisture roughly one county deep into eastern NM Monday, but
will quickly advance eastward into TX in the afternoon. MinRHs
plummet as a result across the east. Ventilation remains excellent
Tuesday with cooler temperatures and winds turning westerly behind a
Pacific cold front. Showers will favor the northern high terrain
Monday night into Tuesday. Lighter winds for the rest of the week,
backdoor cold front will replenish moisture through the eastern
plains Wednesday with return moisture from the Gulf late in the week.
Temperatures also trend back up Wed-Fri.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ505>508-516-518>529-532-533-537>540.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ106-107-109.

&&
Hazardous weather outlook, May 26, 3:51 AM MDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
351 AM MDT Sun May 26 2019

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
351 AM MDT Sun May 26 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms for the eastern
plains of New Mexico this afternoon into the early evening hours.
The primary hazards will be large hail and damaging winds; however,
a tornado or two cannot be ruled out. Meanwhile, virga showers and
downburst winds are possible across central New Mexico during the
afternoon hours.

Widespread strong winds will impact areas along and south of the
Interstate 40 corridor in western and central New Mexico and lee of
the central mountain chain. Peak wind gusts up to 50 mph will result
in hazardous cross winds. Low relative humidities will combine with
the winds to create critical fire weather conditions for areas along
and south of southern McKinley to Torrance counties. Any fires that
develop will have the ability to spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to damaging winds are forecast for the northeast and central
highlands in eastern New Mexico on Monday afternoon. This will also
create dangerous cross winds along the Interstate 40 corridor from
Clines Corners to Santa Rosa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 12pm to 9pm MDT for areas
along and east of Colfax to Chaves Counties in eastern New Mexico
due to the potential for severe thunderstorms.

46

In the hours before

Local storm report, May 26, 6:29 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          1 SW PEP                33.83N 103.35W
05/26/2019                   ROOSEVELT          NM   STORM CHASER

&&

EVENT NUMBER ABQ201902222

GUYER
Local storm report, May 26, 6:58 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
658 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 1 SSE CLINES CORNERS    35.00N 105.66W
05/26/2019  M64 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ201902223

DAK
Local storm report, May 26, 6:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
659 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND GST 7 W OSCURO              33.50N 106.18W
05/26/2019  M74 MPH          LINCOLN            NM   MESONET

            WHITE SANDS MISSILE RANGE - OSCURA RANGE CAMP.

&&

EVENT NUMBER ABQ201902224

DAK
Local storm report, May 26, 7:00 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
700 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     NON-TSTM WND GST 7 ENE TUCUMCARI         35.21N 103.61W
05/26/2019  M72 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201902225

DAK
Local storm report, May 26, 7:17 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
717 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             12 WSW CLAYTON          36.38N 103.37W
05/26/2019  M3.00 INCH       UNION              NM   STORM CHASER

&&

EVENT NUMBER ABQ201902226

DAK
Local storm report, May 26, 7:18 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             11 SE DORA              33.82N 103.20W
05/26/2019  M3.00 INCH       ROOSEVELT          NM   STORM CHASER

&&

EVENT NUMBER ABQ201902227

DAK

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:08 PM MDTSevere Thunderstorm WarningABQUnion23 min
May 26, 6:12 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt33 min
May 26, 6:13 PM MDTTornado WarningABQQuay32 min
May 26, 6:28 PM MDTSevere Thunderstorm WarningABQQuay, Union14 min
May 26, 6:28 PM MDTTornado Warning Tornado observedABQChaves, Roosevelt47 min
May 26, 6:42 PM MDTTornado WarningABQCurry21 min
May 26, 6:49 PM MDTSevere Thunderstorm WarningABQChaves, Curry, Roosevelt41 min
May 26, 7:59 PM MDTTornado WarningABQRoosevelt16 min
May 26, 9:01 PM MDTSpecial Weather StatementABQCurry14 min
May 27, 2:16 AM MDTWind AdvisoryABQ18 hr

Nearby

Tornado Warnings in New Mexico, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.